High Wind, Parmer
- When
- February 26, 1:31 PM CST to 9:31 PM CST
- Where
- Parmer forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
The second powerful winter storm to affect the region in less than a week brought another round of highly impactful weather to West Texas. The powerful winter storm system accelerated through the Four Corners and emerged across the central and southern High Plains on the afternoon of the 26th.
Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The second powerful winter storm to affect the region in less than a week brought another round of highly impactful weather to West Texas. The powerful winter storm system accelerated through the Four Corners and emerged across the central and southern High Plains on the afternoon of the 26th. As this occurred, rapidly deepening low pressure, in combination with a dryline and Pacific cold front, increased the wind dramatically across the entire region. Initially gusty southerly winds not only transported moisture northward, but began to loft enough blowing dust to turn the sky an orange/brown color by mid-afternoon. As the Pacific front raced out of eastern New Mexico, the wind and dust levels increased and became dangerous. Widespread severe wind gusts lofted copious amounts of dust, dropping the visibility to and below one quarter mile in most locations on the Caprock through the late afternoon hours. The thick dust made travel difficult to impossible and contributed to several vehicle accidents around the region. Severe winds also brought down numerous utility poles across the South Plains. When the cold front overtook the dryline, widespread showers and thunderstorms filled in over the southeast Texas Panhandle into the Rolling Plains. The storms did provide a little rain in spots as a quick-moving line raced eastward, but they also enhanced the wind and a few locations even experienced hail, as large as golf balls in Memphis (Hall County). Wind gusts of 60 to 80 mph were common with the strongest thunderstorm activity, but the West Texas Mesonet site one mile northeast of Memphis (Hall County) recorded an impressive 114 mph gust. Thankfully, this magnitude of wind appeared quite localized, though the town of Memphis did have some damage, both from the wind and wind-driven hail. Several windows were broken, roofs were damaged and carports were destroyed. Behind the dryline, the intense winds and warm and much drier air created a period of critical fire weather. These conditions supported the ignition and spread of several wildfires on the South Plains, including one west of Levelland (Hockley County) and a second in northwest Lamb County.
High wind gust reports from the Texas Tech University West Texas mesonet are listed below:
84 mph at Paducah (Cottle County),|82 mph at Hart (Castro County),|82 mph at White River Lake (Crosby County),|79 mph at Friona (Parmer County),|78 mph at Amherst (Lamb County),|78 mph at Plainview (Hale County),|77 mph at Dimmitt (Castro County),|77 mph at McAdoo (Dickens County),|77 mph at Lubbock 4E (Lubbock County),|77 mph at Anton (Hockley County),|76 mph at Roaring Springs (Motley County),|75 mph at Olton (Lamb County),|75 mph at Floydada (Floyd County),|75 mph at Levelland (Hockley County),|75 mph at Graham (Garza County),|75 mph at Plains (Yoakum County),|75 mph at Denver City (Yoakum County),|74 mph at Aiken (Hale County),|74 mph at Lesley (Hall County),|73 mph at Tulia (Swisher County),|73 mph at Silverton (Briscoe County),|73 mph at Ralls (Crosby County),|73 mph at Muleshoe (Bailey County),|73 mph at Earth (Lamb County),|72 mph at Northfield (Motley County),|72 mph at Vigo Park (Swisher County),|72 mph at Wolfforth (Lubbock County),|72 mph at Reese Center (Lubbock County),|72 mph at Abernathy (Hale County),|72 mph at Morton (Cochran County),|71 mph at Hackberry (Cottle County),|71 mph at Lubbock Texas Tech University (Lubbock County),|71 mph at Sundown (Cochran County),|71 mph at South Plains (Floyd County),|70 mph at Childress (Childress County),|70 mph at Lubbock 6SSW (Lubbock County),|70 mph at New Deal (Lubbock County),|69 mph at Happy (Swisher County),|69 mph at Post (Garza County),|69 mph at Caprock Canyons State Park (Briscoe County),|69 mph at Spur (Dickens County),|69 mph at Guthrie (King County),|68 mph at O'Donnell (Lynn County),|68 mph at Slaton (Lubbock County),|67 mph at Turkey (Hall County),|67 mph at Brownfield (Terry County),|64 mph at Tahoka (Lynn County),|64 mph at Lubbock 4SE (Lubbock County),|62 mph at Estelline (Hall County),|60 mph at New Home (Lynn County), and|58 mph at White River Lake (Garza County).
Maximum wind gusts from area ASOS and AWOS stations are listed below:
78 mph at Childress Municipal Airport (Childress County),|77 mph at Lubbock International Airport (Lubbock County),|75 mph at Levelland Municipal Airport (Hockley County), and|63 mph at Hale County Airport (Hale County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 26, 11:41 AM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1141 AM CST Sun Feb 26 2023 ...New AVIATION... .UPDATE... Issued at 900 AM CST Sun Feb 26 2023 Quick update coming with the expiration of the Dense Fog Advisory and the addition of a shower mention into the morning forecast. Areas of fog persist across areas of the South Plains, but anything dense has been reduced to small patches. Warm, moist ascent in the warm advection zone over the forecast area is resulting in some isolated showers, and that activity will likely persist as it moves quickly eastward. Will insert a slight chance mention across roughly the southeastern third of the forecast area. No other changes at this time. && .SHORT TERM... (Today and tonight) Issued at 447 AM CST Sun Feb 26 2023 Upper air analysis as of 09z depicts a potent closed upper low centered over southern CA with a broad zone of southwesterly upper flow over West Texas associated with a weakening upper ridge axis over the central CONUS. South-southwesterly surface to 850mb layer flow continues along with strong positive theta-e advection with surface dewpoints progged to continue rising into the lower 50s through the remainder of this morning. Expansive low cloud cover will remain over the majority of the region this morning in addition to fairly widespread fog which will remain most concentrated on the Caprock before dissipating by mid-morning. The deep upper low will accelerate eastward this morning, eventually opening and obtaining a slight negative tilt as it ejects into the central plains while attempting to phase with a separate shortwave trough axis centered over the PacNW. Guidance remains in very good agreement with the speed and track of the upper low as it ejects northeastward on a path favorable for very strong winds and potential severe weather across our area, with each area of concern discussed separately in the corresponding section below. [Severe weather potential]: Robust low level moisture advection will continue into the early afternoon hours as a warm front over the Big Country shifts northward over the Rolling Plains into SW Oklahoma. Surface dewpoints are progged to rise into the mid to upper 50s across the Rolling Plains, with 60F dewpoints not out of the question by early afternoon. Of note will be the persistence of low level cloud cover which will limit boundary layer destabilization beneath a persistent capping inversion. Gradually veering surface flow west of the Caprock escarpment will sharpen a dryline by early afternoon, however the aforementioned inversion and still- weak upper forcing is expected to present enough inhibition to prevent convective development before 3 PM across the entire region. Things begin to change during the late afternoon as a 120kt 500mb jet pivots overhead, with broad upper diffluence spreading over the region as a strong Pacific cold front races eastward. Thunderstorms are expected to develop during the late afternoon or early evening as the cold front overtakes the dryline with individual convective elements quickly growing upscale into a fast-moving squall line during the evening. While confidence is high that initial convective development will occur near I-27, there is still notable uncertainty regarding how far this line of storms will extend southward. Expectation is that stronger capping will keep storms confined generally north of a line from Lubbock to Guthrie, perhaps even farther north. The very impressive kinematics of the broader environment along with extraordinarily large values of effective shear exceeding 80kt will allow these storms to become severe. Instability will be relatively meager with MUCAPEs struggling to exceed 1000 J/kg, with the somewhat overwhelming shear resulting in the expectation that the main threat will be the potential for very strong and damaging wind gusts to 80 mph. There is a nonzero threat of large hail as well, but the linear nature of the convection combined with the limited instability suggests this threat will be much more isolated. It is also worth noting the impressive low level helicity values particularly across the SE TX Panhandle courtesy of backed surface flow coincident with the development of a weak meso-low. However, the expected lack of discrete convection and the anticipated elevated nature of the advancing line of storms limits the potential for tornadoes within the forecast area. Storms will quickly exit the area as the front surges eastward late this evening. [High Winds]: High confidence remains in a high wind event across the entire area this afternoon into tonight. As the upper low approaches the Four Corners region late this morning, intense lee- side surface cyclogenesis over SE Colorado will result in rapid pressure falls and intensification of gradient winds beginning early this afternoon. Initial strong southwest winds this afternoon will intensify even further as the Pacific front surges eastward with extremely strong west winds expected along and behind FROPA. Guidance continues to depict a 60+ kt 850mb speed max beneath the 500mb jet core, with anticipated deep post-frontal mixing resulting in wind gusts to 75 mph possible across the Caprock in addition to sustained wind speeds between 35 and 50 mph. Winds will be slightly delayed and a bit weaker off the Caprock owing to a later frontal passage and less-robust mixing, however wind gusts to 60 mph are still expected and therefore the High Wind Watch has been upgraded to a High Wind Warning across the entire area. Another major concern is the potential for significant visibility reductions from blowing dust. The more organized westerly wind surge associated with the Pacific front may result in a coherent wall of dust originating in New Mexico and moving east through the remainder of the region during the evening. Expect very hazardous driving conditions during the afternoon and evening given very strong winds and the potential for dangerous reductions in visibility associated with blowing dust. Given the very strong winds, elevated fire weather conditions are possible, however will be significantly reduced by moist fuel states. See the fire weather section below for further details. All things considered, a very active weather day for West Texas with a wide variety of hazards. Winds will gradually weaken late tonight as the surface low exits northeastward, though breezy conditions will persist into Monday morning with low temperatures tonight fairly close to seasonal normals. /DWK && .LONG TERM... (Monday through Saturday) Issued at 447 AM CST Sun Feb 26 2023 In the wake of the above mentioned system our weather will become much quieter as nearly zonal flow remains in place over the forecast area through the middle of this week. This will keep Lee troughing in place with a series of weak surface lows expected to move from southeastern Colorado into the Plains. This will lead to westerly breezes and much drier surface air moving into the forecast area setting the stage for several days of at least elevated fire weather concerns and more details on this can be found in the fire weather discussion below. With downsloping westerly winds, temperatures will also be on the rebound back into the 60s and 70s. A weak shortwave will move north of the forecast area on Wednesday ahead of a deepening low diving south into California. This initial shortwave will bring a weak cold front into the area knocking high temperatures down a few degrees on Wednesday. A bigger cool down will come on Thursday as a cold front dives south into the forecast area. At the same time the aforementioned deepening low will be moving across the forecast area as well. There continues to be some timing and location differences with this storm system which will effect our chances at precipitation. Currently there seems to be enough support that there will be enough moisture in place across the forecast area for at least some light precipitation. Depending on the timing of the cold front this may be in the form of some snow however temperatures should warm above freezing during the late morning limiting the potential for any accumulations. This front should also have some stronger winds associated with it which may approach Wind Advisory criteria. /WI && .AVIATION... (18Z TAFS) Issued at 1136 AM CST Sun Feb 26 2023 A very dynamic storm system moving across the Four Corners region today and across the southern/central High Plains tonight will affect the terminals with extremely windy conditions this afternoon to early morning. Winds are already on the increase which will help scour out the stratus this early in the forecast period with conditions briefly becoming VFR. However, with wind speeds increasing to 35+ kts sustained, blowing dust will reduce visibility to MVFR category for an extended period, especially at KLBB and KPVW. A brief period of thunder is also expected, mainly at KCDS, although KLBB and KPVW could be very near the initiation area late this afternoon. Some decrease in wind speeds and visibility can be expected late tonight, although breezy to windy conditions are expected to persist through the TAF period. && .FIRE WEATHER... Issued at 447 AM CST Sun Feb 26 2023 Very strong winds will result in elevated fire weather conditions across the far southwestern TX Panhandle and much of the South Plains this afternoon. Despite the intensity of the winds, above normal fuel moisture combined with morning fog, drizzle, and cloud cover will mitigate fire weather concerns significantly. Analysis from the Texas Forest Service points to above normal fuel moisture and ERC values below the 50th percentile across the majority of the region. Even with the above average fuel moisture, the potential for fire growth will be enhanced by the strong winds, and a Fire Danger Statement has been issued for the far southwestern TX Panhandle and most of the South Plains from 1 PM until 9 PM. This event will help to dry out the fuels though and as warmer, drier, and breezier conditions continue through the first half of this week more elevated to near-critical fire weather conditions will be possible each afternoon and evening through Thursday. It currently appears that Tuesday will be the peak fire weather day as relative humidity values fall to near 10 percent with sustained southwesterly winds around 25 mph. && .LUB WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 2 AM CST Monday for TXZ021>024-027>030- 033>036-039>042. High Wind Warning from 3 PM this afternoon to 2 AM CST Monday for TXZ025-026-031-032-037-038-043-044. && SHORT TERM...07 LONG TERM....58 AVIATION...07
Hazardous Weather Outlook National Weather Service Lubbock TX 919 AM CST Sun Feb 26 2023 TXZ021>044-271530- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 919 AM CST Sun Feb 26 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. High winds will develop across all of the South Plains area this afternoon and evening. A High Wind Warning is in effect for much of the extreme Southern Texas Panhandle, the South Plains, and western portions of the Rolling Plains from noon until 2 AM CST Monday where sustained winds of 35 to 55 mph and gusts up to 75 mph are expected. A High Wind Warning is also in effect for the eastern Rolling Plains and the extreme southeastern Texas Panhandle from 3 PM until 2 AM CST Monday where sustained winds from 30 to 45 mph with gusts to 65 mph are expected. These high winds will result in widespread reduced visibility from blowing dust and make travel on north-south oriented roads difficult for high profile vehicles. Thunderstorms are expected to develop late this afternoon along the I-27 corridor and then quickly race off to the northeast. Some thunderstorms may become severe, especially across the extreme southeastern Texas Panhandle. The main threat from these thunderstorms will be damaging straight line wind gusts up to 80 mph and hail up to one inch in diameter. Elevated fire weather conditions are also expected this afternoon and evening across the extreme southwestern Texas Panhandle and most of the South Plains. A Fire Danger Statement is in effect for this area from 1 PM until 9 PM CST as relative humidity values fall to between 20 and 30 percent. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated to near critical fire weather conditions will be possible Monday through Thursday due to breezy winds and low relative humidity values. A light rain/snow mix may be possible across the extreme southwestern Texas Panhandle Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early this evening.
The national radar mosaic for the moment the first event began.
22 high wind, 18 dust storm, 7 thunderstorm wind, 1 hail. Local standard time, as filed.
A swath of severe wind gusts occurred from near Silverton to Caprock Canyons State Park. Texas Tech University West Texas mesonet sites near Silverton and Caprock Canyons State Park measured severe wind gusts from 1805 CST through 1816 CST. A peak wind gust of 77 mph was measured at 1805 CST by the Silverton mesonet. A peak wind gust of 71 mph was measured by the Caprock Canyons State Park mesonet at 1814 CST.
A swath of severe wind gusts were measured from near Lesley to Memphis. Texas Tech University West Texas mesonet sites near Lesley and Memphis measured severe wind gusts from 1822 CST through 1837 CST. A peak wind gust of 70 was measured near Lesley at 1822 CST. A peak wind gust of 114 mph was measured near Memphis.
A swath of severe wind gusts occurred from near Turkey to near Estelline. Texas Tech University West Texas mesonet sites near Turkey and Estelline measured severe wind gusts from 1824 CST through 1850 CST. A peak wind gust of 59 mph was measured near Turkey at 1824 and 1825 CST. A peak wind gust of 62 mph was measured near Estelline at 1850 CST.
An emergency management official reported wind driven hail up to golf ball size. Numerous windows were destroyed in the city of Memphis.
A swath of severe winds were measured in and around Childress from 1859 CST through 1903 CST. An Automated Surface Observing System at Childress Municipal Airport measured a wind gust of 71 mph at 1859 CST. A Texas Tech University West Texas mesonet site near Childress measured a severe wind gust of 71 mph at 1903 CST.
A swath of severe wind gusts were measured from near Paducah to near Hackberry. Texas Tech University mesonet sites near Paducah and Hackberry measured severe wind gusts from 1917 CST through 1933 CST. A peak wind gust of 59 mph was measured near Paducah from 1917 CST through 1919 CST. A peak wind gust of 59 mph was measured at Hackberry at 1933 CST.
A Texas Tech University West Texas mesonet site near Guthrie measured severe wind gusts from 1922 CST through 1928 CST. A peak wind gust of 77 mph was measured at 1922 CST.
A Texas Tech University West Texas mesonet site near Jayton measured a severe wind gust of 64 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075263, 1073707, 1075262, 1073699, 1073703, 1075265, 1075342, 1075260, 1075381, 1075346, 1075382, 1075383, 1075384, 1075385, 1075387, 1075388, 1075257, 1075389, 1075390, 1073710, 1075264, 1075266, 1075391, 1075392, 1075393, 1075394, 1075258, 1075351, 1075253, 1075395, 1075349, 1075353, 1075396, 1075397, 1075398, 1075399, 1075251, 1075347, 1075252, 1073701, and more.